Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Pain in the shoulder, loss of erection, stopped taking finasteride. Withdrawal symptoms?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
hi i have stopped taking finasteride for about 2 years now and i still have loss of libido and erection problems also i have aching shoulder muscles is there anything i can take to counteract these side affects i am male age 44 about 5 foot eight and weigh 13 stone many thanks
Posted Tue, 8 May 2012 in Medicines and Side Effects
Answered by Dr. Robert Galamaga 1 hour later
Hello and thanks for the query.

Your question is a very good one and I will work on providing you with some good information and recommendations regarding what is going on.

From the information you submitted I am now aware that you discontinued taking finasteride recently and are now experiencing some side effects. Honestly withdrawal of finasteride should not necessarily have a significant impact on your libido. I think what you also need to consider would be some imbalance in your testosterone level. This can have a significant degree of impact on both libido as well as general energy level. It may also affect some degree of musculoskeletal dysfunction including musculoskeletal pain.

At this point I would recommend that you have a long discussion with your primary care provider and have a complete physical examination. Additional blood tests may be done to rule out any possible causes such as testosterone deficit. If all of this return to normal. You may be a candidate for medication including Viagra which works very well to improve libido and sexual function.

In addition it is extremely important that you adhere to a good regimen of daily exercise. Exercise for at least 45 min. per day is essential in helping to maintain adequate health as well as sexual function.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr. Robert
Above answer was peer-reviewed by
Follow-up: Pain in the shoulder, loss of erection, stopped taking finasteride. Withdrawal symptoms? 22 hours later
many thanks for your professional reply and i will certainly take your advise to the full but i have another question do you know if finasteride side affects are permenant or do they subside with time and what drugs are available to rebalance my testosterone level.

Many thanks and i look forward to your reply
Answered by Dr. Robert Galamaga 18 hours later
Hello again.

Let me reassure you that the finasteride itself will not have a long term effect on your body. It will not damage your hormonal status to have taken it in the past at all. Any side effects should work out of your body within a week or two. At that point your hormonal status can be assessed completely in a comprehensive consultation with your doctor.

Depending on your testosterone and thyroid levels there are many supplements available in prescription format which can help rebalance things. This includes testosterone creams or injections. The cream is absorbed and allows testosterone to enter the body through the skin. There are also patches available which allow fena slow gradual absorption of the hormone. Again all of this should be given only under the supervision of a qualified physician.

Thanks again for involving me in the discussion of your health concerns. I am available for any followups.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor